Alert archive / Nebraska / Red Flag Warnings in 2025
Red Flag Warning 8, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Mar 17, 2025, 1:43 AM MDT for 22 counties in Nebraska. It took effect at Mar 17, 2025, 9:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 1:43 AM MDT (07:43 UTC)
- In effect from
- Mar 17, 2025, 9:00 AM MDT
- Expired
- Mar 17, 2025, 7:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS North Platte, NE
All 22 counties
Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 8 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3529 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WWUS83 KLBF 170743 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 243 AM CDT Mon Mar 17 2025 ...CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW RELATIVE HUMIDITY, GUSTY WINDS, AND ABOVE AVERAGE TEMPERATURES ACROSS THE PANHANDLE, SANDHILLS, AND NORTH CENTRAL NEBRASKA THIS MORNING THROUGH THIS EVENING... NEZ204-206-208-209-180000- /O.UPG.KLBF.FW.A.0006.250317T1500Z-250318T0100Z/ /O.NEW.KLBF.FW.W.0008.250317T1500Z-250318T0100Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin- 243 AM CDT Mon Mar 17 2025 /143 AM MDT Mon Mar 17 2025/ ...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND ABOVE AVERAGE TEMPERATURES FOR THE PANHANDLE, SANDHILLS, AND NORTH CENTRAL NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for a combination of low relative humidity, gusty winds, and above average temperatures, which is in effect from 10 AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 PM MDT/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and Fire Weather Zone 209 Loup Rivers Basin. * TIMING...10 AM through 8 PM CDT Monday. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * TEMPERATURES...Up to 80. * LIGHTNING...Not expected. * IMPACTS...Any fires that develop may spread rapidly and be difficult or impossible to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 16, 11:16 PM MDT, 2 hours 27 minutes earlier. Its key messages:
- Near critical to critical fire weather conditions are possible across western and north central Nebraska Monday afternoon into the early evening hours.
- Very warm temperatures Monday with near record highs.
- A weather system will impact the central plains Tuesday into Wednesday. Strong winds will accompany this system, however, precipitation amounts and precipitation modes are still in doubt.
Area forecast discussion, Mar 16, 11:16 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1216 AM CDT Mon Mar 17 2025 .KEY MESSAGES... - Near critical to critical fire weather conditions are possible across western and north central Nebraska Monday afternoon into the early evening hours. - Very warm temperatures Monday with near record highs. - A weather system will impact the central plains Tuesday into Wednesday. Strong winds will accompany this system, however, precipitation amounts and precipitation modes are still in doubt. && .UPDATE... Issued at 813 PM CDT Sun Mar 16 2025 Westerly winds have diminished and relative humidity values have improved this evening which has allowed the Red Flag Warning to expire. A Fire Weather Watch remains in effect for Monday afternoon due to low RH and strong winds. && .SYNOPSIS... Issued at 310 PM CDT Sun Mar 16 2025 H5 analysis this morning had a trough of low pressure which extended from Minnesota south into eastern Texas. Within this trough, a strong shortwave trough extended from southern Illinois south into western Mississippi. East of this trough, ridging extended from Bermuda north into the Canadian Maritimes. West of the trough, ridging was present from eastern Nevada, north into the Idaho Panhandle. West of this ridge, a trough of low pressure was present from the Gulf of Alaska south to approximately 700 miles off the coast of northern California. At the surface this afternoon, a warm front extended from eastern South Dakota into central Nebraska. This boundary, served as a wind shift line with westerly winds to the west and southerly winds to the east of this feature. Skies were clear to mostly clear this afternoon and 2 PM CT temperatures ranged from 50 degrees at O'Neill to 60 degrees at Ogallala. && .SHORT TERM /THROUGH TUESDAY/... Issued at 310 PM CDT Sun Mar 16 2025 Fire weather concerns and temperatures will be the main forecast concerns over the first 36 hours of the forecast. Ridging, currently over the western CONUS will transition east over the next 24 hours, becoming anchored over the central and northern Plains Monday afternoon. Surface low pressure will develop overnight over northern South Dakota, leading to westerly winds across the forecast area. Overnight lows will bottom out in the lower to middle 30s with some readings near 40 in the north where winds may persist into the early morning hours Monday. Surface low pressure will track southwestern Minnesota Monday. Westerly winds will continue Monday with a nice low level thermal ridge building into the area. With decent mixing, downslope winds and H85 temps in the mid to upper teens, highs should reach well into the mid to upper 70s with a possible 80 degree reading in the south. This would be near a record high for North Platte and Broken Bow with their daily records of 82 and 83 respectively. The high res models, most notably the 12z HRRR is indicating min RH around 10 percent across the entire forecast area Monday afternoon. Wind gusts to around 30 MPH appear likely along the SD/NE border per the HRRR soln with 25 MPH gusts possible north of I-80. Further south, winds are lighter and should remain below RFW criteria. With this in mind, will hoist a fire weather watch for tomorrow late morning into the early evening hours for areas north of Interstate 80. A cold front will enter northern Nebraska Monday night stalling across central or southern Nebraska on Tuesday. Mid level lift will increase behind the front Monday night and will mainly impact locations to the north of the forecast area. However, some precipitation may develop along the Pine Ridge late Monday night and have a slight chance mention of rain or snow over far northern Sheridan County. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 310 PM CDT Sun Mar 16 2025 The cold front will slowly migrate south into northern Kansas and southeast Nebraska on Tuesday. Mid level forcing will continue across the northwestern forecast area where some light accumulating snow will fall. Elsewhere, light rain will be possible in the west Tuesday morning with the threat transitioning east Tuesday afternoon. Forcing will then strengthen Tuesday night as surface low pressure deepens along the front. This feature will then track across northern Kansas into southwestern Iowa by Wednesday morning. A nice area of deformation precipitation will develop from south central Nebraska/northern Kansas into southeastern and eastern Nebraska Wednesday. Temperatures behind the front will be cold enough to support snow. It will also be very windy across the area. Already the EC and GEFS ensemble winds have a good threat for gusts above 50 MPH (>70% across a large portion of the CWA) with the strongest winds generally over the eastern third of the state. The latest NAM soln has a core of 75 KT H85 winds extending from west of Beatrice to Blair Nebraska Wednesday morning. The GFS is more "subdued" at 65 KTS. This is also INVOF the deformation band of snow Wednesday. No doubt if the winds even approach these levels, the combination of wind and snow will lead to blizzard conditions in eastern Nebraska. For western and north central Nebraska, all models, with the exception of the latest NAM12 soln, keep most snow east and south of the forecast area, effectively bypassing the forecast area with minimal accumulations. The is also supported by the latest ensemble blend of models which has the highest QPF's off to the south and southeast of the forecast area. We will need to monitor snow potential with this system closely as even a limited amount of snow could cause significant visibility and travel issues given the expected high winds. Behind the exiting system, readings will rebound back into the 50s and 60s for the end of the week. A couple of weak fast moving systems will bring a limited threat for precipitation Friday and Sunday. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1216 AM CDT Mon Mar 17 2025 VFR conditions with just some high clouds expected over TAF sites through Monday evening. Low level wind shear at KVTN 06z until 16Z. Winds aloft amplify considerably with low level wind shear 06Z until 16Z at KVTN. Low level wind shear will diminish with onset of rapid heating and good mixing Monday morning with gusty winds reaching the surface by 13Z at KVTN. Expect westerly gusts will be around 28kt at KVTN but winds diminish quickly heading further to the south so gusts are expected to remain below 20kt at KLBF. Gusty conditions will continue through the afternoon before diminishing quickly toward sunset. && .LBF WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 10 AM CDT /9 AM MDT/ this morning through this evening for NEZ204-206-208-209. && UPDATE...Kulik SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Roberg
Hazardous weather outlook, Mar 16, 7:13 PM MDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 813 PM CDT Sun Mar 16 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-171200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 813 PM CDT Sun Mar 16 2025 /713 PM MDT Sun Mar 16 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Critical fire weather conditions are likely tomorrow from late morning into the early evening hours for locations mainly along and north of Interstate 80. Afternoon relative humidity will reach around 10 percent with wind gusts of 25 to 35 MPH. A strong storm system will cross the Central Plains Tuesday into Wednesday. Strong winds are expected with this system. Snow accumulations are still uncertain with this system as are impacts from blowing snow. Persons should continue to monitor the latest forecasts and statements relating to this weather system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 9:01 AM MDT | Winter Storm Watch | LBF | Custer, Frontier, Garfield, Hayes, Holt, Lincoln and 3 more | 17 hr |
| Mar 17, 12:30 PM MDT | High Wind Watch | LBF | Arthur, Blaine, Brown, Chase, Cherry, Deuel and 9 more | 13 hr |
Nearby
Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.